Hail, Otsego
- When
- June 27, 2:15 PM EST
- Where
- Otsego County, Vanderbilt
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.150, -84.667
Scattered thunderstorms developed during a warm, muggy afternoon in northern Lower Michigan. Some of these storms produced large hail and damaging winds.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Scattered thunderstorms developed during a warm, muggy afternoon in northern Lower Michigan. Some of these storms produced large hail and damaging winds. Mancelona and Petoskey were the hardest-hit communities.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 27, 9:55 AM EST, 4 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1055 AM EDT MON JUN 27 2005 .UPDATE...HEAT...HUMIDITY...AND THUNDERSTORM POTENTIAL REMAIN PRIMARY FORECAST CONCERNS FOR THE AFTERNOON. UNDER MAINLY SUNNY AND HAZY SKIES...TEMPERATURES ACROSS NRN LOWER HAVE ALREADY SOARED INTO THE MID 80S MANY LOCALES. SCATTERED SHOWERS IN ERN UPPER -- RESULTING FROM STRONGER 8H FLOW AND THETE-E ADVECTION -- CONTINUE TO DRIFT NE AND SHOULD BE OUT OF THE REGION BY EARLY AFTERNOON. WITH AT LEAST PARTIAL SUNSHINE AREA-WIDE THIS AFTERNOON...AND 8H TEMPERATURES APPROACHING +20C...HIGHS FROM AROUND 90 (ERN UPPER) TO THE MID 90S (NRN LOWER) STILL APPEAR ON TARGET. 12Z 8H DEW POINTS AT APX (+11C)...GRB (+14C)...AND DTX (+12) SHOULD SUPPORT SURFACE DEW POINTS AT LEAST IN THE MID 60S IN MOST AREAS DURING PEAK VERTICAL MIXING. EXPECT RESULTING HEAT INDICES TO REACH MIDDLE AND UPPER 90S. A MODIFIED SOUNDING OVER NRN LOWER THIS AFTERNOON (ASSUMING 92/64) YIELDS 2300 J/KG CAPE. GRB/APX 12Z SOUNDINGS ALSO REVEAL NO MID LEVEL CAP TO OVERCOME -- AND WITH 950 MB WIND FIELDS SUFFICIENTLY LIGHT TO PROMOTE LAKE BREEZES...FEEL LAKE BREEZES WILL PROVIDE NECESSARY FOCUS/TRIGGER FOR SCATTERED STORM DEVELOPMENT. PER ETA12 OUTPUT...BEST LOW LEVEL CONVERGENCE IS FORECAST TO BE OVER THE TIP OF THE MITT...WHERE LAKE MI AND LAKE HURON DENSITY CURRENTS CONVERGE. WILL HIT THIS AREA HARDEST -- THOUGH STILL WITH ONLY LIMITED POPS. WILL ALSO EXPAND SMALL CHANCE FOR CONVECTION INTO ERN UPPER...CONSIDERING PROSPECTS FOR NRN LOWER CONVECTION DRIFTING NWD ACROSS THE STRAITS. WILL BE HARD TO STRICTLY RULE OUT SEVERE STORMS. HOWEVER...WITH FREEZING LEVELS 13.5 TO 14.0 KFT...AN APPARENT LACK OF DRY MID LEVEL AIR (5H/7H DEW POINT DEPRESSIONS 3-8C)...AND 7H-5H WINDS 20 KTS OR LESS...SEVERE STORMS SHOULD BE EXCEPTION RATHER THAN THE RULE. HOWEVER...WITH K-INDICES NEAR 40...HIGH FREEZING LEVELS...AND QUASI-UNIDIRECTIONAL FLOW WITHIN H8-3H LAYER...SLOW MOVING STORMS WITH LOCALLY TORRENTIAL DOWNPOURS WILL BE POSSIBLE. SMITH && .PREV DISCUSSION...ISSUED 341 AM EDT MON JUN 27 LOTS TO DEAL WITH TODAY. SURFACE RIDGING IS SLOWLY LOSING IT/S GRIP OVER THE CENTRAL LAKES...AS HIGH PRESSURE MOVES FROM THE LOWER ST LAWRENCE VALLEY OUT OVER THE ATLANTIC. THIS WILL ALLOW A WARM FRONT (NOW JUST NORTH OF BIG RAPIDS/FLINT) TO SLIP NORTHWARD INTO NORTHERN LOWER MI TODAY. TEMPS/HEAT INDEX ISSUES TODAY ARE THE INITIAL CONCERN. POTENTIAL FOR DEEP CONVECTION THRU THE FORECAST IS CONCERN NUMBER TWO. MODELS...THOUGH ALL SUFFER FROM CONVECTIVE ISSUES...GFS AS USUAL IS FARING WORSE THAN THE OTHERS. NAM LEADS A SIZABLE GROUP OF MODELS (INCLUDING CANADIAN/UKMET) FAVORING A SLOWER SOLUTION THAN THE GFS. BELIEVE NAM IS ON THE RIGHT TRACK. TODAY...850MB TEMPS RISE TO AROUND +20C AS 1000-850MB SOUTHERLY FLOW INCREASES TO 15-25KT (STRONGEST IN EASTERN UPPER MI). HIGH ALTOCU DECK SLOWLY MAKING INROADS INTO EASTERN UPPER/NW LOWER MI WILL INHIBIT HEATING THIS MORNING...ESPECIALLY EARLY AND IN THE NORTH AND NE. HOWEVER...THIS WILL BE ADVECTED OFF THE NE AS SW MID LEVEL FLOW STRENGTHENS...AND MODELS SHOW DEW POINT DEPRESSIONS FROM 700MB ON UP RISING ABOVE 10C BY MIDDAY. THUS PEAK HEATING HOURS WILL BE LARGELY UNOBSTRUCTED BY SYNOPTIC CLOUD COVER. THIS SHOULD LEAD TO MOST OF THE FORECAST AREA REACHING THE 90S TODAY (SHORELINE AREAS OF EASTERN UPPER BEING THE MAIN EXCEPTION). NICE TO SEE FWC MOS MAX TEMP GUIDANCE AT TVC CHIME IN WITH A CRISPY 100F. THIS IS ALMOST CERTAINLY OVERDONE (FWC HAS A CLEAR WARM BIAS IN THE SUMMER AT TVC). BUT WILL BUMP UP MAX TEMPS BY A COUPLE OF DEGREES MOST PLACES. RECORD HIGHS... ALPENA 96 (1991) HOUGHTON LAKE 100 (1933) SAULT STE MARIE 93 (1901) TRAVERSE CITY 102 (1901) GAYLORD 94 (1991) GLR IS MOST CLEARLY IN DANGER...WITH APN A LESSER POSSIBILITY. HEAT INDICES GET RIGHT UP TO THE THRESHOLD (100F) IN PARTS OF NW LOWER MI...BUT DO NOT REACH IT. NO HEADLINE...BUT WILL MENTION HOT WX/HEAT INDICES IN HWO. PRECIP...ONGOING ACTIVITY OVER LAKE MI WILL GRAZE BY PARTS OF NW LOWER AND EASTERN UPPER MI THIS MORNING...FED BY 25-35KT 850MB SW WINDS JUST TO OUR WEST. THIS PRECIP WILL SLIDE OFF THE NE AND WEAKEN AS LOW LEVEL JET FADES A BIT (TO 20KT OR LESS) AND MID LEVEL DRY AIR POURS IN. FOR THE AFTERNOON...HARD TO HAVE MUCH CONFIDENCE AT THIS POINT. SOME PLACES UPSTREAM YESTERDAY (SOUTHERN LAKES/NORTHERN OHIO VALLEY) MIXED DRIER DOWN (DEW POINTS DROPPED INTO THE 50S) AND OTHERS DIDN/T (DEWS 65-70). NOT MUCH RHYME OR REASON TO THIS PATTERN AS BEST I CAN TELL. USUALLY...HOW THIS WORKS FOR US IS THAT PLACES WITHIN 20-30SM OF THE COASTS STAY MOIST...WHEREAS INLAND LOCALES MIX OUT. IN ADDITION...LOCAL FORCING MECHANISMS (LAKE BREEZES) MIGHT BE ABLE TO DEVELOP IN THE MORNING AROUND NORTHERN LOWER (950MB WINDS AROUND 10KT...MUCH STRONGER IN EASTERN UPPER). DON/T SEE THE BOUNDARIES TO SUPPORT PM CONVECTION IN EASTERN UPPER. WILL KEEP CHANCE GOING IN NORTHERN LOWER...BUT WILL ONLY GO SLIGHT CHANCE IN THE INTERIOR. CONCEIVABLE THAT SBCAPES COULD PUSH 3K J/KG...WHICH MIGHT PRODUCE AN ISOLATED SVR (ESPECIALLY WITH MID LEVEL DRY AIR IN PLACE)...BUT 0-6KM BULK SHEAR LESS THAN 20KT DOES NOT SUPPORT WELL ORGANIZED ACTIVITY. TONIGHT...EVENING POPS WILL REFLECT AFTERNOON POPS FOR LINGERING DIURNAL ACTIVITY. MCS DEVELOPMENT IS MOST LIKELY IN MN/IOWA/SD BORDER REGION...AS INCREASING LOW LEVEL JET ENCOUNTERS SLOWLY ADVANCING COLD FRONT. THIS MCS WILL MAKE EASTWARD PROGRESS INTO WI/WESTERN UPPER MI OVERNIGHT...BUT TOUGH TO SEE IT MAKING IT ALL THE WAY HERE BY DAYBREAK GIVEN 0-6KM WINDS ARE ONLY 20-25KT. SO DON/T EXPECT ANYTHING ESPECIALLY ORGANIZED. HOWEVER...DEEP MOISTURE IS INCREASING (PWATS 1.5 TO 1.7) IN A CONDITIONALLY UNSTABLE AIRMASS. A SMALL CHANCE OF SHOWERS/STORMS APPEARS MORE THAN JUSTIFIED THRU THE NIGHT. IT WILL OF COURSE BE MUGGY AND WARM AHEAD OF THE COLD FRONT...MIN TEMPS MAINLY IN THE UPPER 60S TO NEAR 70. TUESDAY/TUESDAY NIGHT...COLD FRONT WILL CREEP INTO EASTERN UPPER MI ON TUESDAY...AND WILL MAKE LIMITED INROADS INTO NORTHERN LOWER MI TUESDAY NIGHT. NAM PROGS A WAVE ON THE FRONT RIGHT ON TOP OF NORTHERN LOWER TUESDAY NIGHT...AS A SHORTWAVE MOVES (SLOWLY) INTO THE WESTERN LAKES. DIURNAL HEATING ON TUESDAY WILL LIKELY BE HINDERED A BIT BY MCS DEBRIS (WHICH MIGHT INCLUDE A STRAY SHOWER/T-STORM...ESPECIALLY IN THE WEST). SO SHOULD NOT BE QUITE AS HOT AS TODAY...BUT WILL STAY ON THE HIGH SIDE OF GUIDANCE AND ALLOW TEMPS TO PUSH CLOSE TO 90 IN MUCH OF NORTHERN LOWER. LAKE BREEZES (950MB WINDS 10-15KT) AND OLD OUTFLOW BOUNDARIES SHOULD BE SUFFICIENT FOR DIURNAL CONVECTION TUESDAY AFTERNOON...WITH SBCAPES REBOUNDING TOWARD 2K J/KG. AGAIN AN ISOLATED SVR IS NOT IMPOSSIBLE (PER SPC DAY 2 OUTLOOK)...BUT AGAIN 0-6KM BULK SHEAR LESS THAN 20KT WILL KEEP THINGS DISORGANIZED. LIKELY POPS ARE PROBABLY GOING TO BE NEEDED AT SOME POINT IN THE TUE/TUE NIGHT PERIOD...ESPECIALLY IN THE CENTRAL AND NORTHERN ZONES. STILL TOO SOON TO GET REAL SPECIFIC WITH THE TIMING THOUGH...GIVEN WIDE RANGE OF MODEL SOLUTIONS AND INHERENT UNCERTAINTIES WHEN DEALING WITH CONVECTION. ZOLTOWSKI WEDNESDAY AND THE REMAINDER OF THE EXTENDED...FEW CHANGES MADE TO THESE PERIODS AS MODELS CONTINUE TO STRUGGLE WITH THE FRONTAL BOUNDARY ACROSS THE AREA. HAVE TWEAKED CLOUDS AND TEMPERATURES FOR A FEW PERIODS TO ALIGN BETTER WITH SURROUNDING OFFICES...HOWEVER REASONING REMAINS THE SAME AS PREVIOUS DISCUSSIONS FOR WEATHER AND POPS. UNCERTAINTY STILL ABOUNDS FOR THE WEDNESDAY NIGHT THROUGH THURSDAY TIMEFRAME AS THE NEXT LOW PRESSURE MOVES INTO THE REGION. MODELS CONTINUE TO MERGE TOWARD A CONSENSUS BUT ATTM HAVE WIDELY VARIED SOLUTIONS. NAM SEEMS TO BE THE ODD MODEL OUT WITH THE GFS AND ECMWF HAVING MUCH DEEPER AND FASTER SOLUTIONS. BELIEVE THE ECMWF TO BE BEST WITH INTENSITY...BUT TOO FAST WITH MOVEMENT. EITHER WAY WITH FROPA ON THURSDAY THINGS COULD GET INTERESTING AS POTENTIAL FOR THUNDERSTORMS ABOUNDS (SPC DAY THREE OUTLOOK HAS THE CWA IN A SLIGHT RISK AREA). BEHIND THE FRONT THINGS WILL COOL OFF WITH WRAP AROUND MOISTURE KEEPING THINGS PARTLY TO MOSTLY CLOUDY FOR THE WEEKEND WITH TEMPERATURES RISING BACK TOWARD 80 DEGREES ON SUNDAY. MJP && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1155 AM EDT MON JUN 27 2005 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-281000- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND LAKE SUPERIOR 1155 AM EDT MON JUN 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT HEAT INDICES WILL RANGE FROM 95 TO 100 ACROSS NORTHERN LOWER MICHIGAN THIS AFTERNOON. THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN MICHIGAN THIS AFTERNOON AND EVENING. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE BETWEEN 3 PM AND 9 PM...WITH WIND GUSTS TO 60 MPH THE MAIN THREAT. A FEW OF THESE STORMS MAY ALSO PRODUCE TORRENTIAL DOWNPOURS. THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN AFTER MIDNIGHT. THESE ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS REMAIN IN THE FORECAST FOR TUESDAY THROUGH THURSDAY EVENING. ISOLATED SEVERE THUNDERSTORMS ARE ONCE AGAIN POSSIBLE TUESDAY AFTERNOON AND EVENING...WITH DAMAGING WINDS THE MAIN HAZARD. THERE IS A BETTER CHANCE OF SEVERE THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE) SMITH/JZ
The NCL Michigan radar (KAPX), 27 km away, was scanning. The volume nearest the first event began at 19:15 UTC.
5 hail, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.
A few trees were downed.
Numerous trees were downed from downtown Petoskey to the M-119/US-31 intersection. A restaurant at that intersection was damaged by a falling tree.
Numerous trees were downed. A garage was destroyed by a falling tree. A large billboard was bent over.
A woman was briefly hospitalized after a lightning strike at her home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460154, 5460147, 5460153, 5460148, 5460149, 5460150, 5460151, 5460152, 5460155.